To the Editor.
—We read with interest the case report by E. B. Shaw, MD: "Fetal Damage Due to Maternal Aminopterin Ingestion: Follow-Up at Age 9 Years," as well as the editorial comment by Dr. Warkany (Am J Dis Child 124:93-94, 1972). We suspect that the patient's apparently good current mental development and the mildness of the earlier mental defect may be a matter of timing in this human teratologic experiment. Aminopterin (4-amino-pteroylglutamic acid) does indeed affect the brain, as evidenced by the case report of Emerson1 and those of Thiersch,2,3 in which hydrocephalus, cerebral hypoplasia, meningocephalocele, and exencephaly were reported. In all of these instances the mothers had ingested aminopterin beginning earlier in pregnancy than had the mother of Shaw's patient.Johnson and Nelson4 have shown the importance of early exposure to a similar folic acid antagonist, x-methyl-pteroylglutamic acid, in induction of central nervous system